Alert archive / Kansas / River Flood Warnings in 2020

River Flood Warning 38, NWS Topeka, KS

July 30, 2020Shawnee County, Kansas

NWS Topeka, KS issued this river flood warning at Jul 30, 2020, 12:07 PM CDT for Shawnee County, Kansas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2020, 12:07 PM CDT (17:07 UTC)
Expired
Jul 30, 2020, 4:20 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Shunganunga Creek at Topeka Gage Blvd (SGBK1).

Action stage
9 ft
Minor stage
15 ft
Moderate stage
18.2 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06889585, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 30, 5:44 AM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 30, 5:44 AM CDT, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
544 AM CDT Thu Jul 30 2020

...Update to aviation forecast discussion...

.SYNOPSIS...
Issued at 323 AM CDT Thu Jul 30 2020

Main concern for this forecast is again heavy rainfall. Areas of
light precipitation have been common in recent hours in mainly
northern portions of the CWA near a mid-level low, however much more
impressive convection has pushed ESE into central Kansas apparently
associated with a modest mid-level speed max southwest of the
mean upper low to the north. This region has already seen fairly
strong storms late Wednesday evening but the airmass remains
moderately unstable aloft with PW values still near 1.8 inches.
Recent trends suggest an overall weakening to this weak MCS and
with little environmental evidence for an uptick, expect this
trend to continue. Objective surface analysis has weak low
pressure over east central Kansas with low cloud limited to
locations to its north.

&&

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Thu Jul 30 2020

Upper pattern slowly shifts today and tonight with the mid-level
trough sinking SSE through Kansas. This trough axis should be the
general focus for the most activity with PW values remaining up to
near 2 inches for another heavy rain concern. With the lower cloud
in place, models are consistent with notably less MUCAPE than
Wednesday and expect less coverage of the more robust convection.
Some locally heavy amounts remain possible and if these fall on
saturated grounds, more flooding can be expected. Will keep the
Flash Flood Watch going as-is with this area the most likely to
see the heavier rains and where soils are generally the most
saturated. The trough exits the local area overnight and drier
conditions generally take over across northern and central areas.

.LONG TERM...(Friday through Wednesday)
Issued at 323 AM CDT Thu Jul 30 2020

The upper trough finally exits the state Friday with dry weather
expected area-wide by late afternoon. Slightly warmer temps expected
Saturday ahead of a modest cold front approaching from the NNW with
a chance for modest showers and storms with its passage late
Saturday into Sunday. Canadian high pressure behind this front
keeps highs in the 70s through early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 544 AM CDT Thu Jul 30 2020

Limiting conditions are expected to be the rule for this forecast
with IFR/LIFR slowly rising to VFR around 23Z. SHRA and possible
TSRA should become more common through 18Z and diminish in
coverage through the end of this forecast. Low cloud behind the
departing system is likely to reform after 01Z though cigs should
stay MVFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ008>012-020>023.

&&

SYNOPSIS...65
SHORT TERM...65
LONG TERM...65
AVIATION...65
Hazardous weather outlook, Jul 30, 10:02 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1002 AM CDT Thu Jul 30 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-311515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1002 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be scattered across the area today
into tonight. Locally heavy rainfall will again be possible which
could result in flash flooding. Severe weather is not expected.

Minor flooding of some rivers and creeks in north central and
northeast Kansas will continue into the weekend.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 30, 7:34 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 NNE AXTELL            39.96N 96.22W
07/30/2020  E5.74 INCH       NEMAHA             KS   COCORAHS

            24 HOUR TOTAL.

&&

JP
Local storm report, Jul 30, 7:35 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HEAVY RAIN       MARYSVILLE              39.85N 96.64W
07/30/2020  M2.25 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BD
Local storm report, Jul 30, 7:36 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 WNW WILLIS            39.74N 95.57W
07/30/2020  M3.34 INCH       BROWN              KS   COCORAHS

            24 HOUR TOTAL.

&&

JP
Local storm report, Jul 30, 10:17 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HEAVY RAIN       LE ROY                  38.08N 95.63W
07/30/2020  M1.28 INCH       COFFEY             KS   COUNTY OFFICIAL

            24 HOUR TOTAL.

&&

BAERG
Local storm report, Jul 30, 11:14 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLOOD            5 NW VALLEY FALLS       39.40N 95.52W
07/30/2020                   JEFFERSON          KS   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOOD WATERS.

&&
Local storm report, Jul 30, 11:59 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       5 ESE SILVER LAKE       39.08N 95.77W
07/30/2020  M2.20 INCH       SHAWNEE            KS   MESONET

            FELL IN A 60 MINUTE PERIOD FROM 1045 AM TO
            1145 AM.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:46 PM CDTAreal Flood WarningTOPShawnee8 hr
Jul 29, 9:00 PM CDTAreal Flood WarningTOPPottawatomie8 hr
Jul 30, 2:22 AM CDTSpecial Weather StatementTOPOttawa38 min
Jul 30, 2:40 AM CDTSpecial Weather StatementTOPOttawa50 min
Jul 30, 3:24 AM CDTSpecial Weather StatementTOPDickinson36 min
Jul 30, 10:28 AM CDTAreal Flood AdvisoryTOPJackson, Shawnee3 hr
Jul 30, 11:53 AM CDTFlash Flood WarningTOPShawnee5 hr
Jul 30, 1:25 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee3 hr
Jul 30, 2:17 PM CDTFlash Flood WarningTOPClay4 hr
Jul 30, 2:29 PM CDTFlash Flood WarningTOPPottawatomie, Riley2 hr
Jul 30, 4:24 PM CDTAreal Flood WarningTOPShawnee3 hr
Jul 30, 4:38 PM CDTAreal Flood WarningTOPDouglas, Jefferson, Shawnee3 hr
Jul 30, 5:12 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee6 hr
Jul 30, 5:35 PM CDTFlash Flood WarningTOPBrown, Jackson, Jefferson, Nemaha, Shawnee6 hr
Jul 30, 5:51 PM CDTAreal Flood WarningTOPMarshall, Pottawatomie, Riley3 hr

Nearby

River Flood Warnings in Kansas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.